A 30-Year-Old Man With Hallucinations After a House Party

Warren C. Harvey, MD

Disclosures

November 17, 2020

Currently, no antidote exists for cannabis toxicity, and treatment is primarily focused on mitigating the psychiatric and cardiovascular effects as well as preventing complications, such as acute renal failure and rhabdomyolysis (especially in the setting of synthetic cannabinoid use). Intravenous hydration may be required, and traditional antiemetics, such as ondansetron and benzodiazepines, can be helpful to manage vomiting and agitation in acute intoxication.

Many patients can be observed for a short period and discharged home from the emergency department. Consider inpatient management for patients with intractable vomiting not relieved by antiemetics and for those with significant metabolic abnormalities. In the case of rhabdomyolysis from synthetic cannabinoids, aggressive intravenous hydration and close monitoring in the inpatient setting are often warranted.[4]

In this case, the patient received antiemetics and a 1-L bolus of normal saline. He had persistent tachycardia and agitation and was given 1 mg of intravenous lorazepam and additional fluid resuscitation. His urine drug screen was negative for co-ingestions, and his ethanol level was 70 mg/dL, which was suggestive of recent moderate alcohol intake. His noncontrast head CT scan was normal.

After 4 hours of observation, the patient's mental status improved, the agitation and tachycardia resolved, and he was ambulating with a steady gait. He was discharged from the emergency department in stable condition.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....